On some combinatorial problems in cographs

  • Harshita KonaEmail author
  • N. Sadagopan


The family of graphs that can be constructed from isolated vertices by disjoint union and graph join operations are called cographs. These graphs can be represented in a tree-like representation termed parse tree or cotree. In this paper, we study some popular combinatorial problems restricted to cographs. We first present a structural characterization of minimal vertex separators in cographs. Further, we show that listing all minimal vertex separators and finding some constrained vertex separators are linear-time solvable in cographs. We propose polynomial-time algorithms for some connectivity augmentation problems and its variants in cographs, preserving the cograph property. Finally, using the dynamic programming paradigm, we present a generic framework to solve classical optimization problems such as the longest path, the Steiner path and the minimum leaf spanning tree problems restricted to cographs and our framework yields polynomial-time algorithms for the three problems.


Cographs Augmentation problems Vertex separators Hamiltonian path Longest path Steiner path Minimum leaf spanning tree 



This work is partially supported by DST-ECRA project - ECR/2017/001442.


  1. 1.
    Brandstädt, A., Spinrad, J.P.: Graph Classes: A Survey. SIAM, Philadelphia (1999)CrossRefzbMATHGoogle Scholar
  2. 2.
    Bretscher, A., Corneil, D., Habib, M., Paul, C.: A simple linear time LexBFS cograph recognition algorithm. In: International Workshop on Graph-Theoretic Concepts in Computer Science, pp. 119-130 (2003)Google Scholar
  3. 3.
    Corneil, D.G., Perl, Y., Stewart, L.K.: A linear recognition algorithm for cographs. SIAM J. Comput. 14(4), 926–934 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Arnborg, S., Proskurowski, A.: Linear time algorithms for NP-hard problems restricted to partial k-trees. Discrete Appl. Math. 23(1), 11–24 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Eswaran, K.P., Tarjan, R.E.: Augmentation problems. SIAM J. Comput. 5(4), 653–665 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Végh, L.A.: Augmenting undirected node-connectivity by one. SIAM J. Discrete Math. 25(2), 695–718 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Frank, A., Jordän, T.: Minimal edge-coverings of pairs of sets. J. Comb. Theory Ser. B 65(1), 73–110 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Narayanaswamy, N.S., Sadagopan, N.: A unified framework for Bi (Tri) connectivity and chordal augmentation. Int. J. Found. Comput. Sci. 21(1), 67–93 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Frank, A.: Augmenting graphs to meet edge-connectivity requirements. SIAM J. Discrete Math. 5(1), 25–53 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Watanabe, T., Nakamura, A.: Edge-connectivity augmentation problems. J. Comput. Syst. Sci. 35(1), 96–144 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    West, D.B.: Introduction to Graph Theory, vol. 2. Prentice Hall, Upper Saddle River (2001)Google Scholar
  12. 12.
    Golumbic, M.C.: Algorithmic Graph Theory and Perfect Graphs, vol. 57. Elsevier, Amsterdam (2004)zbMATHGoogle Scholar
  13. 13.
    Kirkpatrick, D.G., Przytycka, T.: Parallel recognition of complement reducible graphs and cotree construction. Discrete Appl. Math. 29(1), 79–96 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Corneil, D.G., Lerchs, H., Burlingham, L.S.: Complement reducible graphs. Discrete Appl. Math. 3(3), 163–174 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Narayanaswamy, N.S., Sadagopan, N.: Connected \((s, t)\)-vertex separator parameterized by chordality. J. Graph Algorithms Appl. 19, 549–565 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Dhanalakshmi, S., Sadagopan, N., Manogna, V.: On \(2K_2\)-free graphs. Int. J. Pure Appl. Math. 109(7), 167–173 (2016)Google Scholar
  17. 17.
    Brandstadt, A., Dragan, F.F., Le, V.B., Szymczak, T.: On stable cutsets in graphs. Discrete Appl. Math. 105, 39–50 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Yu, M.-S., Yang, C.-H.: An \(O(n)\) time algorithm for maximum matching on cographs. Inf. Process. Lett. 47(2), 89–93 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Gabow, H.N.: Data structures for weighted matching and extensions to \(b\)-matching and \(f\)-factors. arxiv:1611.07541
  20. 20.
    Ioannidou, K., Mertzios, G.B., Nikolopoulos, S.D.: The longest path problem has a polynomial solution on interval graphs. Algorithmica 61(2), 320–341 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Mertzios, G.B., Corneil, D.G.: A simple polynomial algorithm for the longest path problem on cocomparability graphs. SIAM J. Discrete Math. 26(3), 940–963 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Uehara, R., Valiente, G.: Linear structure of bipartite permutation graphs and the longest path problem. Inf. Process. Lett. 103(2), 71–77 (2007)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Indian Institute of Technology Madras 2019

Authors and Affiliations

  1. 1.Indian Institute of Information Technology Design and Manufacturing, KancheepuramChennaiIndia

Personalised recommendations